Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Is this the start of something worse?

  • Please log in to reply
10 replies to this topic

#1 summer


    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 05 September 2008 - 06:43 PM

For the last week since finishing my antibiotics for Bacteria Overgrowth, I have felt really good. No numerous trips to the toilet. I have still been eating fairly small healthy meals and had cut out Carbohydrates for dinner, only having soup. I was on the antibiotics for 3 weeks.

I woke up this morning with severe bowel pain and diahrrohea, I also nearly vomited.
I sent my husband out to the chemist to get some Immodium and took 3 tablets. It is now late afternoon and am feeling a little better but very weak.
I went to the toilet every 15 minutes from 7.am to 1pm, I have been trying to get fluids into me but it seems to feel as though it just sits in the stomach making me feel worse.

I know for sure that It is not Food poisining/Gastrenteritis, I am the only one in the family to have it. I have not eaten out at all and prepare most of the meals at home. Do you think it could be the start of Gastrparesis?, I have Limited/Crest Scleroderma.

I am not due to see my Gastroenterologist for a few weeks and also due to have a breath test in 2 weeks time..

Your thoughts or opinions are much appreciated.

Celia :(

#2 Sam


    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 640 posts
  • Location:Delta, Ohio

Posted 06 September 2008 - 01:52 AM

Prolly from the antibotics getting it out of your system. Atleast that is what I think. Sorry your not feeling well, I think I wouldnt either, You prolly should call your Gastro and let him know what is going on. Sam

#3 smac0719


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 06 September 2008 - 03:25 AM


I wish I had some suggestions to offer in terms of your current situation. I have not experienced anything like that to date. Maybe by speaking with a nurse in your gastro's office they can work you in sooner? Sending wishes your we that your current symptoms subside very soon.
I may have Scleroderma, but Scleroderma doesn't have me!

#4 LisaBulman


    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,135 posts
  • Location:Massachusetts

Posted 06 September 2008 - 03:32 AM

I am so sorry that you are feeling so awful. Gastro issues are the worst and can be debilhitating. I think you should call your gastro and see if you can speak withthem or a nurse. It is not normal to feel that wasy. I hope this subsides soon for you.

Lisa Bulman
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)

#5 KarenL


    Silver Member

  • Members
  • PipPipPipPip
  • 213 posts

Posted 06 September 2008 - 04:36 AM

Hi Celia,

A lot of gastro issues are linked to sclero. I have several and have been hospitalized for them. My rheumatologist is the one who has educated me on these since the gastro doesn't seem to know it. talk to your rheumatologist and when you go to the gastro, bring your rheumatologist records. If possible print out some articles on your problem to bring as well (many doctors resent this but a good one won't) .

I wouldn't say this is the start "of something worse" but it could be related. Sclero affects many body parts and the digestive tract is a popular one. Do some searches using the search engine to the right of this window. I'd type in diarreah, bowel involvement, stomach issues etc. to start and read to see which fits your symptoms best.

An informed patient is best. Best of luck, I know exactly how you feel..hope it clears up soon...

#6 annkd


    Silver Member

  • Members
  • PipPipPipPip
  • 172 posts
  • Location:Sacramento, Ca.

Posted 06 September 2008 - 10:21 AM

Hi Celia - I have scleroderma/crest and fibromyalgia. I also have come off the antibiotic for bacterial overgrowth (two rounds of it) and the same return of the lower GI problems. I recently saw on television a program called Mystery Diagnosis. There was a doctor named Habba who did a whole program on this problem. I went on line to research Dr. Habba and there is an interesting write up - they call it Habba Syndrome. Check it out. I have no idea whether or not it's the answer but I am going to do more research. It sounded very interesting. I may even e-mail him. My gastro guy is moving much to slowly for my comfort so why not! Keep us posted. -Ann

#7 canon


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 312 posts

Posted 06 September 2008 - 12:43 PM


Hope you are feeling a little better by now. Did your rheumatologist give you the antibiotics or your GI doctor? It is really horrible to have to sit like that for hours, I can sympathize with you. It does sound as if a doctor should take a look at you if things are still not moving out of your stomach and or you are still having pain. Somethings are not related to our autoimmune disease or as you asked it could be related. Either way call a doctor. Someone should be able to help you.

Please keep us informed and wishing you well.

A happy heart is good medicine.

#8 smurfette


    Silver Member

  • Members
  • PipPipPipPip
  • 148 posts
  • Location:PA, USA

Posted 06 September 2008 - 04:59 PM

Dear Celia,

Call your doctor. It could be anything from a virus to allergies. You could have killed all the good bacteria in your intestine and need to repopulate and that is an annoying but simple reason for the runs. It is not serious, but it is something that can happen after antibiotics and can be dealt with rather easily.

You could have other issues, but we are here for support and not medical diagnoses! You could be dehydrating and you cannot mess with that! I had bacterial overgrowth and I did have bowel changes after the course of the antibiotics, but none like you are describing. Each of us is different so it is necessary that you speak to someone post haste. I am concerned about the dehydration factor. Gastro paresis needs to be diagnosed with a specific test (I have it and have taken the test - I do not have chronic runs, by the way and I did have bacterial overgrowth)

In the interim do see medical advice so you do not suffer from dehydration and need to be hospitalized for that. Take care of yourself!

Chocolate, It isn't just for breakfast anymore!

#9 Sharonvandee


    Silver Member

  • Members
  • PipPipPipPip
  • 118 posts
  • Location:Albury Australia

Posted 07 September 2008 - 10:05 PM


Sorry things arent going well at the moment.

I have a dodgy bowel and severe stomach issues and I know that antibiotics give me the same symptoms that you are expereiencing, once you stop the antibiotics with in a few days you may find the syptoms will disappear.

all the best

Kindest regards Sharon
Kindest Regards


Diagnosis Scleroderma-crest, Scolliosis, Asthma, ILD, Plueral Fibrosis, GERD, Hiatus hernia, Anticardiolipin positive, ANA positive

a little bent and broken and almost beyond repair!

#10 summer


    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 09 September 2008 - 12:31 PM

Thanks everyone for all of the responses. My GI doctor had prescribed me 3 round of antibiotics as she suspects Bacterial overgrowth. I have posted another recent thread if anyone is interested.

Sharon, I'm sorry that you also are having problems, thanks for your concern.
Have you heard back from Monash yet about another follow up appointment?

Take care

#11 eah


    Senior Bronze Member

  • Members
  • PipPipPip
  • 42 posts

Posted 11 September 2008 - 06:02 PM


I went thru bouts of this for a yr and half. I had the breath test and it was normal. My rheumatologist said that sometimes that can happen and you still can have bacterial overgrowth. The antibiotics did help. However, it took taking several doses and several different kinds. I still get it off and on with bloating after I eat. The immodium usually works, but when it doesn't I go on the anti-biotics right away. I do watch more carefully foods with gluten and dairy. I hope this helps.